Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Long term effects of HIV Associated Dementia
May 30, 2005

Hello, When I started HAART in November 1998 my CD4s were 46 and my viral load was 466,000. I also had HIV dementia which had advanced to the stage where I was experiencing significant cognitive and motor-function impairment (including stumbling, dropping things, slurring of speech). Since 1999 my viral load is undetectable and my CD4s have risen to 475. However, I continue to experience cognitive problems (poor memory, inability to concentrate, irritability, anxiety, depression). I know there are many causes for these symptoms. However, I would really like to know if the dementia could have caused damage to my brain/nervous system that HAART will not correct. Thanks.

Response from Dr. Conway

Sometimes, the effects of HIV on the brain are only partially reversible. The reasons for this are unclear, and may relate to scarring and death of cells that cannot be improved. You should know that being on HAART can probably prevent progression that would have occurred without the HAART. Objective neuropsychogical testing may help you understand where any problems still persist, and show you, over time, how your situation may be stable.

Some feel that using HAART medications that penetrate the brain is more helpful for people such as yourself, so you may also wish to discuss this with your doctor.



Previous
father will not get child vaccinated
Next
Unsafe sex leading to suicide

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement